A case of elevated creatine phosphokinase (CPK) levels associated with linezolid therapy in a patient on chronic antihyperlipidemic therapy is presented.Summary
A 79-year-old Caucasian man with a primary diagnosis of acute hemoptysis secondary to pneumonia was admitted to the medical–surgical intensive care unit. A chest radiograph showed a large, right, lower-lobe infiltrate with alveolar consolidation. The patient's medical history included hyperlipidemia that was chronically treated with lovastatin and gemfibrozil. Methicillin-resistant Staphylococcus aureus (MRSA) pneumonia was suspected and confirmed. Vancomycin 1 g i.v. every 12 hours was administered for approximately 10 days into the admission and switched to linezolid 600 mg i.v. every 12 hours after a lack of response to vancomycin. On hospital day 11, the patient's CPK concentration was 47 units/L. Seven days later, his CPK concentration was 2584 units/L and his lovastatin and gemfibrozil were discontinued on that day. The patient's CPK concentration peaked at 5369 units/L on the following day, and linezolid was discontinued at that point. One week later, his CPK concentration was 28 units/L. Approximately two weeks after the patient's CPK levels normalized, he developed numerous complications. The patient died as a result of respiratory failure 11 days after being extubated, which occurred about 38 days after his admission. Although concomitant use of statins and gemfibrozil is known to increase the risk for CPK elevations, the continued rise in CPK levels after discontinuation of antihyperlipidemic therapy and the rapid time course for normalization after linezolid discontinuation are more consistent with an event associated with linezolid initiation.Conclusion
A patient on chronic antihyperlipidemic therapy developed elevated CPK levels after receiving linezolid for the treatment of MRSA pneumonia.